Weight Loss

12 posts, 4 contributors

Search the DAFNE Online Forums

 
ChloeTate1993 DAFNE Graduate
Northumbria Healthcare Trust
3 posts

Hi All,

I completed DAFNE July 2016 and have managed to get my HbA1c from 97 to 76. Unfortunately as a side effect from this i have gained almost a stone !

I wont lie i definitely used my higher hbA1c to my advantage to keep my weight at bay particularly as i managed to lose a stone and a half back in 2015 (more from not eating and high bloods Sad-bad i know)

The weight gain is really affecting me as i am a keen exerciser which is where my problem lies! As i work 8:30am to 5pm most weeks and have lunch at 1pm i have to do what is known as 'unplanned exercise'. Due to this i am having to snack at 4pm ish at least 3cps(usually 1 or 2 bananas) as i drop by approx 10mmols during exercise so have to go with a reading of about 16Sad.

I could lower my lunchtime QA or take none instead of eating CPs however i will then be sitting for 4-5 hours on a high blood reading - and if i exercise more i will have to eat more cps so that also wont help lose weightSad

Any advice would be grateful. Any dietary advice also that people have found works?

Thanks in advance

Warwick DAFNE Graduate
Diabetes Australia-Vic, Melbourne, Victoria
498 posts

When are you exercising? At 5 pm?

ChloeTate1993 DAFNE Graduate
Northumbria Healthcare Trust
3 posts

Between 5pm and 6pm usually as I don't finish work until 5pm.

Warwick DAFNE Graduate
Diabetes Australia-Vic, Melbourne, Victoria
498 posts

Bleck. I cycle home around that time and I usually need to have some carbs first, usually a glass of milk, to avoid going low on the trip home. For some reason my QA from lunch seems to still have potency to send me low then.

What basal are you on, and do you inject once per day or twice a day?

ChloeTate1993 DAFNE Graduate
Northumbria Healthcare Trust
3 posts

Yeah mine too, and apparently I must be "sensitive to exercise" because of the amount that I drop in just half an hour's exercise 😣. I'm on levemir twice daily then novorapid when eating.

Warwick DAFNE Graduate
Diabetes Australia-Vic, Melbourne, Victoria
498 posts

My ideas are to either:

1) Reduce your Levemir dosage by 10% or so the night before and morning before the exercise.

or

2) Change your exercise to the morning before breakfast so that QA isn't a factor, and most of your basal insulin is gone.

or

3) Make lunch as low-carb as possible so you only need very small amounts of QA.

Hope that helps.

NicoleClark1992 DAFNE Graduate
Durham Diabetes Network
2 posts

Is it normal to gain weight when HbA1c drops? I did DAFNE a couple of weeks ago and have gained a lot of weight, I developed a double chin over night, it's really upset me as I'm used to being around 8st but now feel very heavy on my feet and out of breath at the slightest thing because of the extra weight, any advice?

torana DAFNE Graduate
Royal North Shore Hospital, St Leonards, NSW
17 posts

Hi Nicola
The relationship between insulin and food intake is extremely complex as denoted by the huge library of books on the topic and medicos who work in the area. So you are not alone in trying to overcome this dilemma of weight gain. In fact insulin is the hormone that allows sugar into the cells. I tend to agree with Warwick to cut down on your carbs throughout the day which we all know is hard when having to top up after a low or the socialisation problem of constant celebrations in the workplace and home whether it be Christmas, birthdays, a food after exercise etc etc. I have cut down my carbs to 30grams per day and hence less insulin. I was finding that with lows there would be a greater intake of carbs anyway so during the week there may be many more carbs eaten. I eat low carb bread for breakfast 2 pieces=.05 of a gram, the same for lunch with tomatoes and cheese and for dinner 20grams. I usually fit in a piece of fruit somewhere in the day after a walk etc. I also always weigh my foods and use the calorie king app to see what the product comprises of in terms of carbs. My usual premise is that if it tastes really good check out the carb content. So I have stuck to a regime over many years that includes the amount of carbs in a week, the timing of my needles and the checking of BGs throughout the day to create some degree of consistency and understanding of the diabetes dilemma. Of course always have a chat to your endo about what your plans are and changes to the insulin regime.

Warwick DAFNE Graduate
Diabetes Australia-Vic, Melbourne, Victoria
498 posts

I highly recommend this web site and if you are interested in following a low-carb program then theirs is very helpful. There is a lot of good support here too in the forums - http://www.diabetes.co.uk/

Warwick DAFNE Graduate
Diabetes Australia-Vic, Melbourne, Victoria
498 posts

To answer your question Nicole, assuming that diet is the same as previously but your HbA1c and blood sugars are lower since doing the DAFNE course, then yes, I would expect you to have put on weight.

Why? Well previously, you weren't taking enough insulin, so not all of the blood sugar could be stored in your cells but would be expelled in your urine. Now that you are taking an appropriate level of insulin to keep your BGLs in the correct range, your body is storing more of the blood sugar, and anything it doesn't use for glycogen or in daily activity will be stored as fat.

What can you do about it? I'd recommend seeing a dietitian. As Torana says, the whole insulin/diet relationship is complex and a dietitian is well trained in helping to manage that. They can look at things such as your daily activity levels, metabolic rates, daily food intake and make recommendations based on that.